Alert archive / Virginia / Tornado Warnings in 1996
Tornado Warning 8, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jul 12, 1996, 2:58 PM EDT for Southampton County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 1996, 2:58 PM EDT (18:58 UTC)
- Expired
- Jul 12, 1996, 3:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Southampton County, VA
The radar
The Norfolk radar (KAKQ), 31 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAKQ 121858
TORAKQ
VAC175-121930-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
258 PM EDT FRI JUL 12 1996
THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 330 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN SOUTHEAST VIRGINIA
...SOUTHAMPTON COUNTY
AND THE ADJACENT WATERS OF THE
AT 257 PM EDT...A POSSIBLE TORNADO WAS INDICATED BY WAKEFIELD
DOPPLER RADAR 7 MILES SOUTH SOUTHEAST OF COURTLAND MOVING NORTHWEST
AT 45 MPH.
SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
COURTLAND BY 305 PM EDT
CAPRON BY 310 PM EDT
SEBRELL BY 310 PM EDT
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID
WINDOWS.
IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 12, 1:23 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 12, 1:23 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 125 PM EDT FRI JUL 12 1996 DISCN: MODELS OF NO HELP WITH BERTHA AS LTST FIXES NOW HAVE IT MOVG NE ALONG NC CST. TRACK IS SIMILIAR TO WHAT ARTHUR DID & MAY MAKE A BEELINE FOR MHX. ANYWAY...DO NOT SEE LANDFALL AS EARLY AS FCSTD. SYSTM HAS BECOME A HYBRID BTWN TRPLCL/SUB-TRPLCL CHRCTRSTS WITH EYEWALL INCRSG & BECOMING RAGGED. DRY AIR BECOMING ENTRAINED THRU SW PRTN OF SYSTM AS IT LUKS MORE LIKE A WINTER SYSTM CAUGHT UP IN A NEG-TILTED TROF. WITH SUB-TRPLCL CHRCTRSTS...BELIEVE WIND FIELD WILL NOT WEAKEN AS FAST AS A PURE HRCN WUD. WND/HVY RAIN OVRSPRDG MOST OF MY FA WITH HRCN WRNG NOT OUT OF THE QUESTION ALONG CSTL SCTNS AND HIGH WIND WRNG FOR INLAND SCTNS TONITE/SAT AM. CONTINUE ALL WATCHS/WRNGS UNTIL NXT CONF CALL. NRLY STDY TMPS TONITE WITH 100% POPS. PCPN GRDLY ENDS W-E SAT WITH TMPS RTRNG TO NR NRML. GOT TO RUN...RADAR GETTING INTERESTING AS PCPN APPRCHS MY FA~. RUSNAK
In the hours before
Special weather statement, Jul 12, 2:54 PM EDT, 4 minutes before
NCZ012>017-030>032-102-501-504-VAZ073-078-081>085-088>100-501- 130100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 254 PM EDT FRI JUL 12 1996 ...TORNADO WATCH IN EFFECT UNTIL 8PM FOR EASTERN VIRGINIA AND NORTHEASTERN NORTHCAROLINA... STRONG OUTER BANDS OF HURRICANE BERTHA ARE PUSHING NORTH THROUGH NORTHEASTERN NORTH CAROLINA AND EASTERN VIRGINIA. EMBEDDED STRONG TO SEVERE THUNDERSTORMS WILL POSSIBLY PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS IN AND NEAR THE WATCH AREA SHOULD SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES AND REPORT ANY SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS. NS
Nearby
Tornado Warnings in Virginia, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.